Alert archive / Iowa / Frost Advisories in 2011

Frost Advisory 4, NWS Des Moines, IA

May 15, 201112 counties in Iowa

NWS Des Moines, IA issued this frost advisory at May 15, 2011, 3:24 PM CDT for 12 counties in Iowa. It took effect at May 16, 2011, 4:00 AM CDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
May 15, 2011, 3:24 PM CDT (20:24 UTC)
In effect from
May 16, 2011, 4:00 AM CDT
Expired
May 16, 2011, 7:02 AM CDT
In force
3 hr
Issued by
NWS Des Moines, IA

Counties Calhoun County, IA, Cerro Gordo County, IA, Crawford County, IA, Emmet County, IA, Hancock County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Winnebago County, IA, Worth County, IA

The radar

The Des Moines radar (KDMX), 139 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.4 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2011-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2011-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2545 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

475 
WWUS73 KDMX 152024
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
324 PM CDT SUN MAY 15 2011

.COOL HIGH PRESSURE EXTENDING FROM CENTRAL MANITOBA INTO WESTERN
NEBRASKA WILL BUILD INTO IOWA TONIGHT. THIS WILL BRING CLEAR SKIES
AND DIMINISHING WINDS TO THE AREA...ALLOWING FOR PATCHY FROST
AROUND SUNRISE.

IAZ004>007-015>017-023-024-033-034-044-160430-
/O.NEW.KDMX.FR.Y.0004.110516T0900Z-110516T1300Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-SAC-CALHOUN-CRAWFORD-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...SAC CITY...ROCKWELL CITY...DENISON
324 PM CDT SUN MAY 15 2011

...FROST ADVISORY IN EFFECT FROM 4 AM TO 8 AM CDT MONDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 8 AM CDT MONDAY. 

* TIMING...AFTER 4 AM THROUGH 8 AM MONDAY.

* TEMPERATURE...TEMPERATURES WILL FALL INTO THE LOW TO MID 30S
  BRIEFLY AROUND SUNRISE. SUB-FREEZING TEMPERATURES ARE NOT
  EXPECTED. 

* IMPACTS...AS WINDS DIMINISH TOWARD SUNRISE...PATCHY FROST IS
  POSSIBLE IN LOW LYING OR PROTECTED AREAS. THIS MAY CAUSE DAMAGE
  TO SENSITIVE PLANTS. WIDESPREAD DAMAGE IS NOT LIKELY AS
  TEMPERATURES ARE EXPECTED TO REMAIN ABOVE FREEZING...AND FROST
  FORMATION IS NOT LIKELY FOR LONGER THAN AN HOUR OR TWO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
3 follow-up statements
667 
WWUS73 KDMX 160157
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
857 PM CDT SUN MAY 15 2011

.COOL HIGH PRESSURE EXTENDING FROM CENTRAL MANITOBA INTO WESTERN
NEBRASKA WILL BUILD INTO IOWA TONIGHT. THIS WILL BRING CLEAR
SKIES AND DIMINISHING WINDS TO THE AREA...ALLOWING FOR PATCHY
FROST AROUND SUNRISE.

IAZ004>007-015>017-023-024-033-034-044-161000-
/O.CON.KDMX.FR.Y.0004.110516T0900Z-110516T1300Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-SAC-CALHOUN-CRAWFORD-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...SAC CITY...ROCKWELL CITY...DENISON
857 PM CDT SUN MAY 15 2011

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 8 AM CDT
MONDAY...

* TIMING...AFTER 4 AM THROUGH 8 AM MONDAY.

* TEMPERATURE...TEMPERATURES WILL FALL INTO THE LOW TO MID 30S 
  BRIEFLY AROUND SUNRISE. SUB-FREEZING TEMPERATURES ARE NOT 
  EXPECTED. 

* IMPACTS...AS WINDS DIMINISH TOWARD SUNRISE...PATCHY FROST IS 
  POSSIBLE IN LOW LYING OR PROTECTED AREAS. THIS MAY CAUSE 
  DAMAGE TO SENSITIVE PLANTS. WIDESPREAD DAMAGE IS NOT LIKELY AS 
  TEMPERATURES ARE EXPECTED TO REMAIN ABOVE FREEZING...AND FROST 
  FORMATION IS NOT LIKELY FOR LONGER THAN AN HOUR OR TWO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
707 
WWUS73 KDMX 160828
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
328 AM CDT MON MAY 16 2011

.COOL HIGH PRESSURE EXTENDING FROM CENTRAL MANITOBA INTO WESTERN NEBRASKA
IS BUILDING INTO IOWA EARLY THIS MORNING. CLEAR SKIES AND DIMINISHING
WINDS WILL ALLOW FOR PATCHY FROST AROUND SUNRISE THIS MONDAY MORNING.

IAZ004>007-015>017-023-024-033-034-044-161300-
/O.CON.KDMX.FR.Y.0004.110516T0900Z-110516T1300Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-SAC-CALHOUN-CRAWFORD-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...SAC CITY...ROCKWELL CITY...DENISON
328 AM CDT MON MAY 16 2011

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* TIMING...4 AM CDT THROUGH 8 AM CDT THIS MORNING.

* TEMPERATURE...TEMPERATURES WILL FALL INTO MID 30S BRIEFLY
  AROUND SUNRISE. SUB-FREEZING TEMPERATURES ARE NOT EXPECTED.

* IMPACTS...AS WINDS DIMINISH TOWARD SUNRISE...PATCHY FROST IS 
  POSSIBLE IN LOW LYING OR PROTECTED AREAS. THIS MAY CAUSE 
  DAMAGE TO SENSITIVE PLANTS. WIDESPREAD DAMAGE IS NOT LIKELY AS 
  TEMPERATURES ARE EXPECTED TO REMAIN ABOVE FREEZING...AND FROST 
  FORMATION IS NOT LIKELY FOR LONGER THAN AN HOUR OR TWO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

REV
111 
WWUS73 KDMX 161202
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
702 AM CDT MON MAY 16 2011

...THREAT FOR FROST HAS ENDED OVER NORTHERN AND WESTERN IOWA...

IAZ004>007-015>017-023-024-033-034-044-161315-
/O.CAN.KDMX.FR.Y.0004.000000T0000Z-110516T1300Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-SAC-CALHOUN-CRAWFORD-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...SAC CITY...ROCKWELL CITY...DENISON
702 AM CDT MON MAY 16 2011

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS CANCELLED THE
FROST ADVISORY. 

TEMPERATURES HAVE RECOVERED QUICKLY NOW THAT THE SUN HAS RISEN
THIS MORNING. THEREFORE...THE FROST ADVISORY THAT HAD BEEN IN
EFFECT HAS BEEN CANCELLED. 

$$

REV

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this frost advisory went out at May 15, 3:18 PM CDT, 6 minutes earlier.

Area forecast discussion, May 15, 3:18 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
318 PM CDT SUN MAY 15 2011

.SHORT TERM /TONIGHT/...
HIGH PRESSURE WILL BUILD INTO THE AREA TONIGHT.  FROST SITUATION IS
PROBLEMATIC IN THAT IT IS QUESTIONABLE AT BEST THAT THE WINDS WILL
DROP OFF ENOUGH TO ALLOW FROST TO FORM OUTSIDE OF PROTECTED LOW
LYING AREAS.  WENT WITH PTCHY FROST ACRS THE N HALF OR OF THE
STATE.  WILL GO WITH AN ADVY NW OF A KDNS-KMCW LINE WHERE THERE IS
THE BEST CHC THAT WINDS WILL DROP TO 5 OR LESS LATE TNGT.  AS FOR
TEMPS...WENT WITH A MIX BTWN MET AND MAV WITH LEANINGS MORE TWD THE
COOLER MAV.  READINGS IN THE NRN PART OF THE CWA IN THE 33-34
RANGE.  MDLS SHOW WEAK SUPPORT FOR TEMPS THIS LOW AT BEST...HOWEVER
WITH SIG DRYING COMING INTO PLAY FEEL WE'LL RADIATE OUT MORE THAN
MDLS INDICATE AND FOR THAT REASON AM A FEW DEG BLO RAW MDL 2M TEMPS.

.LONG TERM /MONDAY THROUGH SUNDAY/...
QUIET OVER THE FIRST FEW DAYS OF THE PERIOD WITH HIGH PRESSURE
DOMINATING THE AREA. DRY CONDITIONS AND A GRADUAL WARMING TREND
EXPECTED THROUGH WEDNESDAY. LATEST MODEL RUNS MORE PROGRESSIVE WITH
THE WESTERN US TROUGH...WHICH KEEPS THE EASTERN UPPER LEVEL TROUGH
FROM RETROGRADING AS MUCH AS IN PREVIOUS DAYS. SOUTHERLY FLOW TO
KICK BACK IN TOWARD THURSDAY WITH CHANCES FOR SHOWERS AND
THUNDERSTORMS RETURNING TO THE FORECAST AS THE UPPER LOW ACROSS THE
GREAT BASIN BEGINS TO EJECT NORTH NORTHEASTWARD. ASSOCIATED SFC LOW
REMAINS SITUATED ACROSS THE WESTERN HIGH PLAINS SLOWLY MIGRATING
NORTH TO NORTHEAST THROUGH THE REMAINDER OF THE PERIOD. THIS WILL
KEEP THE AREA IN PERSISTENT SOUTHWEST FLOW WITH THE MAIN UPPER LOW
PUSHING TO THE NORTH TO NORTHWEST OF THE AREA TOWARD NEXT WEEKEND.
PREVIOUS RUNS WERE KEEPING IT FURTHER SOUTH SUGGESTING A COOLER
SOLUTION. HOWEVER BOTH GFS/EC IN AGREEMENT WITH THE FURTHER NORTH
TRACK WHICH SHOULD SEND H85 TEMPS INTO THE MID TEENS TO UPPER TEENS
BY THE UPCOMING WEEKEND. THEREFORE ANTICIPATE A RETURN TO NEAR
AVERAGE OR ABOVE AVERAGE TEMPERATURES BY SATURDAY INTO SUNDAY. WARM
FRONT TO MOVE THROUGH CWA LATE FRIDAY INTO FRIDAY NIGHT WITH THE CWA
IN THE WARM SECTOR INTO THE WEEKEND. THEREFORE HAVE THE HIGHEST POPS
ACROSS THE CWA FOR THIS TIME PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY FROM 4 AM TO 8 AM CDT MONDAY FOR CALHOUN-CERRO
GORDO-CRAWFORD-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-
POCAHONTAS-SAC-WINNEBAGO-WORTH.

&&

AVIATION/SHORT TERM...MS MAY 11
LONG TERM...MJB
Hazardous weather outlook, May 15, 3:30 AM CDT, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
330 AM CDT SUN MAY 15 2011

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-161100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
330 AM CDT SUN MAY 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THE OUTLOOK AREA WILL SEE NEAR RECORD LOWS TONIGHT WHICH WILL LEAD
TO THE POSSIBILITY OF PATCHY FROST LATE TONIGHT...ESPECIALLY IN
LOWER LYING AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY INTO SATURDAY. AT THIS TIME IT
IS TOO EARLY TO DETERMINE THE SEVERE RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FAB

Nearby

Frost Advisories in Iowa, 2011Every frost advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.